News Video | Policy | GPs | Hospitals | Medical | Mental Health | Welfare | Search

 

DRUG WARNING: More dangerous than usual batch of MDMA

DRUG WARNING: More dangerous than usual batch MDMA (Ecstacy) in circulation in Canterbury


On Saturday night 24 and into Sunday 25 Feb, Christchurch Hospital’s Emergency Department (ED) had nine patients present with symptoms and side effects associated with having taken an MDMA-containing substance, more commonly known as Ecstasy. They arrived in an agitated state, with dangerously high blood pressure and an elevated high heart rate.

As these presentations to ED happened in such a short space of time and in one place, a faulty batch may be responsible and we want to warn the public of the risks of taking Ecstasy and similar drugs, and that because of a possibly faulty batch, the risk in Christchurch at this particular time is greater than ever. It reinforces the fact that you can never be sure exactly what is in an illicitly supplied drug, and that the effects on your health can be severe and long-lasting, even fatal.

Do not take this drug, and if you or someone you know has taken some and is experiencing unusually severe effects or symptoms as listed below, call 111 or get a ‘sober driver’ to drive you to ED straight away. If you know someone who has a supply, please advise them of this message.

If you have recently obtained a supply of this drug, our advice is to destroy it. The best course of action in this case would be to flush it –not normally a recommended method of disposal for any drug, but preferable to keeping the drug and safer than disposing to landfill.

The Emergency Department advises that people who have taken this batch of MDMA may be agitated, have dangerously high blood pressure or a racing heart. Damage to the heart can be permanent and other effects of the drug can lead to longer term mental health problems. Severe effects such as kidney failure, heart attacks and seizures may also occur.

Other symptoms and immediate effects of MDMA typically include:
• Dehydration.
• Hyperthermia – very high body temperature
• Grinding teeth and clenching of the jaw
• Insomnia.
• Increased perspiration and sweating.

For an example of the potential severity of MDMA poisoning, visit
http://www.thepoisonreview.com/2012/07/03/must-read-paper-12-cases-of-mdma-ecstasy-toxicity-from-a-rave-party/

ENDS

© Scoop Media

 
 
 
Culture Headlines | Health Headlines | Education Headlines

 

Te Papa: New Chief Executive From Its Own Staff

Courtney Johnston has been appointed as the new Chief Executive of Te Papa. Ms Johnston will take up the role in December 2019. Since its founding, Te Papa has had a dual leadership model, and as Tumu Whakarae |Chief Executive, Johnston will share the leadership of Te Papa with Kaihautū Dr Arapata Hakiwai. More>>

ALSO:

Over 150 Productions: NZ Fringe 2020 Has Launched

The upcoming festival will be held at 40 venues all over Wellington Region from 28 February to 21 March, and includes every genre possible—theatre, comedy, dance, music, clowning, cabaret, visual art, children’s shows and more! More>>

ALSO:

Howard Davis: Three Stocking Stuffers from Te Papa Press

Te Papa has published three wonderfully informative and beautifully produced volumes that describe the people and cultures encountered during Cook's voyages and the Māori cultural treasures he discovered there. More>>

40 Years On: Prime Minister Delivers Erebus Apology

"That loss, in and of itself, was huge. It sent ripples across the country, and trauma that those who weren’t directly affected would probably struggle to fathom. But that loss and grief was compounded. It was undeniably worsened by the events that followed." More>>

ALSO:

 
 
 
 
 

LATEST HEADLINES

  • CULTURE
  • HEALTH
  • EDUCATION
 


 
  • Wellington
  • Christchurch
  • Auckland